advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Kansas City, Missouri, USA:

About three months ago, I began having moderate to heavy swelling in my feet and ankles. I have am hypertension and take several medications including Lasix (for water retention) and Avandia [rosiglitazone] along with Amaryl [glimepiride] for type 2 diabetes. My blood sugars are under control with an hemoglobin A1c of 6.9%. I gained about 20 twenty pounds in two months, and my swelling has gotten worse with water retention from head to toe and such bad swelling in feet and ankles that is painful to walk. I am also cold to freezing all the time.

My doctor ran lots of blood tests for everything he could think of to what could be causing this, but the only thing that showed up was moderate anemia. He changed my Avandia to Actos to see if I reacted differently to it. I've been on the Actos for three weeks now, and there is no change.

I feel very tired and fatigued, cold all the time, I am swollen very badly, and my legs, ankles and feet have a stiff feeling with a lot of tingling. My doctor has hit a wall and does not know what to do for me. I am unable to take Glucophage so he says insulin injections are all that left. Do you have any suggestions for me? Do you think the medications could be causing all of these symptoms?

Answer:

You have got to stop the Actos [pioglitazone] to see if the swelling gets better. Even if insulin therapy is all that is left, that is superior to taking a medication that makes you feel badly.

I work with a lot of patients who feel insulin injections are worse than disease, but that is not true. You need to do what is necessary to find better health.

JTL

[Editor's comment: Several thoughts:

  1. Either of the thiazolidinediones (Actos and Avandia) may cause fluid retention.
  2. Hopefully the testing you had done included thyroid tests to check for hypothyroidism.
  3. If your doctor does not know what to do, he should be obtaining consultation from a specialist. You may want to ask for a referral to a diabetes specialist.
WWQ]

DTQ-20020807170037
Original posting 8 Oct 2002
Posted to Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.